A deficiency in vitamin B12 is a relatively common occurrence in the elderly. This deficiency may occur for a number of different reasons. One form of this deficiency is called pernicious anemia. This occurs when changes in the stomach prevent the absorption of the vitamin. Interference with absorption may also be the result of surgery on the stomach or disease of the small intestine. A few medications also interfere with absorption. It is also possible that with poor nutrition, one may just not get enough vitamin B12.
When this vitamin is not present in adequate amounts, several changes occur in the body. Red blood cells are not properly formed and anemia may develop. With the anemia, one experiences ease of fatigue. Because the stomach may be inflamed, patients may also have symptoms of gastric upset or loss of appetite. Changes in the tongue occur, with the tongue taking on a smooth, almost glossy, appearance. Changes in the nerves occur as well. Patients have difficulty with balance, some loss of sensation, and may have impairment of memory. A few patients will become depressed or may appear demented.
The diagnosis is readily made by blood tests. On some occasions, tests involving radioactive B12 must be done. Diagnosis is important because the changes in the nerves may not be completely reversed by treatment.
Important Points in Therapy
The usual treatment for vitamin B12 deficiency is replacement of the vitamin. In the past, this required monthly injections of the vitamin, but newer forms that may be administered by a spray in the nose are now available. If the problem was simple lack of eating enough vitamin B12, oral administration of the drug will be effective. Your physician will guide you in the selection of the form of the vitamin that is best for you.
Call Our Office If
- You develop difficulty with balance or have an impairment of the ability to recognize objects by touch.
- You develop persistent or recurrent pins-and-needles sensation in your hands or feet.